Colorado, 2022Blizzard and Winter Storm in Colorado, December 13, 2022
December 13, 2022 · NWS GLD · 3 events in 2 counties and zones
A strong low pressure system moved northeast over East-Central Colorado generating nearly eight hours of blizzard conditions across Yuma and Kit Carson Counties. Snow amounts varied from two to eight inches across the two counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast over East-Central Colorado generating nearly eight hours of blizzard conditions across Yuma and Kit Carson Counties. Snow amounts varied from two to eight inches across the two counties. The greatest snow accumulations were along Highway 34 near the city of Yuma, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 12, 10:45 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 12, 10:45 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MST Mon Dec 12 2022
.UPDATE...
Issued at 800 PM MST Mon Dec 12 2022
As of 03 UTC.. trends in observational, mesoanalysis, and remote
sensing data suggest that deep convection will largely be
relegated to southern/central KS. While a few thunderstorms
capable of producing pea to dime size hail cannot be ruled out
through the evening.. severe weather appears unlikely.
High-resolution guidance (HRRR/RAP/NAM NEST) has trended eastward
with regard to the eastern extent of heavy precipitation /snow/
associated with an intensifying mid-latitude cyclone late tonight
into Tuesday. With this in mind.. both the Blizzard Warning and
Winter Weather Advisory have been extended in area (eastward)..
and snow accumulation amounts have been increased accordingly.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM MST Mon Dec 12 2022
Overcast skies linger this afternoon with a warm front located
along the Nebraska border. The dryline is slowly moving over
Eastern Colorado as of 19Z. Despite the cloud cover and morning
fog/stratus, temperatures are warming up nicely with highs
expected to be in the 50s across the area. Gulf of Mexico moisture
is expected to continue advecting into the area ahead of the
dryline with increasing instability. As the dryline moves over
Northwest Kansas there is potential for light rain and storms to
develop during the late afternoon to early evening hours. There is
some uncertainty over the coverage of the storms this afternoon,
but confidence has increased for showers and storms to develop
along and west of Kansas Hwy 27.
Main focus for this part of the forecast will be the high impact
winter storm system Monday night through Tuesday night. Confidence
is growing for a severe weather threat ahead of the cold front
Monday evening, then a blizzard and high wind threat behind the cold
front on Tuesday.
Confidence for hazards: Confidence is moderate for the snowfall
amounts. Low confidence for freezing drizzle. High confidence for
high winds occurring. Moderate to high confidence for severe weather
to occur.
Timing: Severe weather Monday evening may start as early as 5 PM MT
near Highway 27 and may last toward 3 AM MT. Snow begins after
midnight in East Central CO then spreads east through Tuesday
afternoon. High winds will begin Tuesday morning, and may last
through Wednesday afternoon.
Impacts: Typical severe weather impacts. Light glaze from brief
freezing drizzle may lead to slippery highways, especially bridges.
Heavy snow may lead to snow packed roadways, especially under the
band of moderate to heavy snow. Expect reduced visibility in the
falling snow. High winds, combined with the blowing snow, will lead
to blizzard like conditions where there is moderate to heavy
snowfall. High winds could also be hazardous to high profile
vehicles. Ground blizzard may occur after the snow ends where high
winds will persist.
Overall not much has changed regarding the large scale setup for
this high impact storm system. Models have come into better
agreement and have deepened the closed low. The most noticeable
changes are the severe weather threat is now further west and north,
the snow band shifting slightly to the west, and threat for freezing
drizzle being greatly reduced.
Monday night CAA and moisture advection will cause the stout cap to
erode. Meanwhile shear will be quite strong, more than enough to
support supercell development. The environment is looking
increasingly favorable for tornado development ahead of the
advancing dry line. The main change for the severe weather is the
instability axis is now more over Highway 27 than Highway 83. The
instability axis will shift east through the night. Models have
been slowly increasing the amount of instability present. There
continues to be a threat for QLCS tornadoes during the late evening
when the line of storms may form more of an arc. Along with
tornadoes, there continues to be a risk for damaging wind gusts due
to the loaded gun soundings, and a threat for large hail, maybe up
to ping-pong ball size. The severe weather should decline in
intensity as it shifts east of the forecast area after midnight.
There is a potential for severe weather to last to sunrise Tuesday.
After midnight the strong cold front begins to move into the
forecast area from the northwest. Behind the front rain will turn
to snow. There could be a very brief window for freezing drizzle to
occur during the transition. However CAA is strong enough that the
air will be cooling rapidly behind the front to limit the duration
for freezing drizzle to occur. Therefore the threat looks to be
minimal. However can't rule out a glaze on elevated surfaces. Even
if freezing drizzle does not occur, any rain that puddles on
highways will turn to ice as the cold front moves through.
Tuesday morning the band of heavy snow will form in the TROWAL over
Washington County in NE CO. Models have shifted the TROWAL slightly
west of Yuma County. Therefore snow totals have slightly declined.
In addition to the heavy snow, high winds will develop over East
Central CO. Combined with the moderate to heavy snow fall, the high
winds will lead to blizzard conditions. Dangerous travel conditions
are expected as a result. The worst conditions will be under the
band. Limited visibilities may occur across neighboring counties
due to the expected high winds. During the afternoon snow will end
from south to north as subsidence moves in behind the front.
.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM MST Mon Dec 12 2022
Tuesday night winds will decline some. However there will likely be
reduced visibility in the blowing snow.
Wednesday northwest winds will increase as high winds move in.
Confidence is moderate that high winds will occur in the warning
area. However for simplicity have continued the high wind warning
into Wednesday.
Although precipitation with this system will likely be finished
early in the period, impacts of the strong low pressure system
over the upper midwest will still be felt across the area. The
most likely impact will be continued windy conditions through
Friday. Operational models continue to hold on to intense winds
just off the surface through the day Thursday. Concern for
lingering strong/damaging winds backed up by very large ECMWF EFI
values noted on 00z and 12z runs of the ECMWF ensemble guidance,
not ready to fully commit to another round of high wind warning
conditions, especially on Thursday, but will watch closely. Strong
winds will not be the only impact through the start of the
weekend as high temperatures will only warm to around freezing
(with sub freezing highs expected over snowpack) which will keep
wind chills in the low teens to single digits during the day and
below zero during the overnight hours.
Shortwave ridging on Saturday and Sunday will bring relaxing winds
and a slight warming trend. Certainty in the forecast diminishes
quickly during this time period, especially with respect to how fast
ridge breaks down and strong, arctic front sweeps over the region.
Right now, looks like front will be entering the CWA sometime
Monday. As mentioned before, confidence in the specific timing of
this front is pretty low, but given the expected strength of the
cold air behind it, there will be a big impact when it comes
through. Extreme forecast index data already showing a high chance
of well below normal temperatures and there is increasing confidence
that a significant cold air outbreak will occur the start of next
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1000 PM MST Mon Dec 12 2022
...Hazardous Aviation Conditions...
An intensifying mid-latitude cyclone will bring a slew of
hazardous weather to the region in this period. IFR-LIFR ceilings
are possible at both terminals late this evening and early Tuesday
morning.. particularly at the MCK terminal. MVFR to IFR ceilings
and reduced visibilities associated with snow and blowing snow are
anticipated late Tuesday morning through Tuesday afternoon..
particularly at the GLD terminal. 10-15 knot ESE to SSE winds will
prevail late this evening and overnight. Winds will shift to the W
and increase to 15-20 knots a few hours after sunrise (earliest at
GLD) -- then abruptly shift to the NW and strengthen to 30-40
knots during the late morning (GLD) and early-to-mid afternoon
(MCK) -- as the intensifying mid-latitude cyclone shifts E and NE
of the Tri-State area. Northwesterly wind gusts up to 50-55
knots.. and occasional blizzard conditions.. are possible at the
GLD terminal late Tuesday morning through mid-to-late Tuesday
afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from 3 AM Tuesday to midnight CST Tuesday night
for KSZ001.
High Wind Warning from 5 AM MST /6 AM CST/ Tuesday to 5 PM MST
/6 PM CST/ Wednesday for KSZ001-013-027-041.
Winter Weather Advisory from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for KSZ002-013.
CO...Blizzard Warning from 2 AM to 11 PM MST Tuesday for COZ090-091.
High Wind Warning from 5 AM Tuesday to 5 PM MST Wednesday for
COZ090>092.
NE...Blizzard Warning from 2 AM to 11 PM MST Tuesday for NEZ079.
High Wind Warning from 5 AM Tuesday to 5 PM MST Wednesday for
NEZ079.
Winter Weather Advisory from 3 AM Tuesday to midnight CST
Tuesday night for NEZ080.
&&
UPDATE...VINCENT
SHORT TERM...KMK/JTL
LONG TERM...JRM
AVIATION...VINCENTHazardous weather outlook, Dec 12, 7:57 PM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
757 PM MST Mon Dec 12 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
757 PM MST Mon Dec 12 2022 /857 PM CST Mon Dec 12 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Blizzard Warning is in effect, beginning late tonight, for Yuma
and Kit Carson counties in Colorado, Cheyenne County in Kansas, and
Dundy County in Colorado.
A Winter Weather Advisory is in effect, beginning late tonight, for
Hitchcock County in Nebraska and Rawlins and Sherman counties in
Kansas.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A Blizzard Warning is in effect until 11 PM MST Tuesday evening for
Yuma and Kit Carson counties in Colorado, Cheyenne County in Kansas,
and Dundy County in Colorado.
A Winter Weather Advisory is in effect until 11 PM MST Tuesday
evening for Hitchcock County in Nebraska and Rawlins and Sherman
counties in Kansas.
A High Wind Warning is in effect for portions of the area Tuesday
and Wednesday, mainly in eastern Colorado and adjacent Kansas and
Nebraska border counties.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.
Vincent
In the hours before
Special weather statement, Dec 12, 8:03 PM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
903 PM CST Mon Dec 12 2022
KSZ002-130330-
Rawlins KS-
903 PM CST Mon Dec 12 2022
...An isolated thunderstorm will impact portions of northeastern
Rawlins County through 930 PM CST...
At 902 PM CST, Doppler radar was tracking an isolated thunderstorm
near Atwood, moving north at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Atwood around 915 PM CST.
Ludell around 920 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 10094 3971 10119 4000 10119 4000 10087
TIME...MOT...LOC 0302Z 186DEG 21KT 3976 10106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Vincent
Local storm report, Dec 12, 8:10 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MST MON DEC 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 10 S HERNDON 39.77N 100.78W
12/12/2022 E0.25 INCH RAWLINS KS TRAINED SPOTTER
TRAINED SPOTTER DELAYED REPORT OF PEA SIZE
HAIL APPROXIMATELY 5 MI S OF THE JUNCTION OF
HWY 36 AND 117. TIME AND LOCATION ESTIMATED.
&&Local storm report, Dec 12, 8:12 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MST MON DEC 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 10 S HERNDON 39.77N 100.78W
12/12/2022 E0.25 INCH RAWLINS KS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 10 S
HERNDON. TRAINED SPOTTER DELAYED REPORT AND
PHOTO SENT VIA SOCIAL MEDIA OF PEA SIZE HAIL
ACCUMULATING ON ROADWAY APPROXIMATELY 5 MI S
OF THE JUNCTION OF HWY 36 AND 117. TIME AND
LOCATION ESTIMATED.
&&Local storm report, Dec 12, 8:15 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MST MON DEC 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL ATWOOD 39.81N 101.04W
12/12/2022 E0.25 INCH RAWLINS KS PUBLIC
ACCUMULATING PEA SIZED REPORTED AT LOCATION.
&&Winter Storm, Yuma County
- When
- December 13, 1:20 AM MST to 9:00 PM MST
- Where
- Yuma County forecast zone
- Reported by
- Public
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A strong low pressure system moved northeast over East-Central Colorado generating heavy blowing snow across Yuma County. There were numerous reports from the public, along with the Wray and Yuma AWOS stations, of visibilities dropping to between a quarter mile to zero miles during blizzard conditions. During the event, snow amounts ranged from a trace to eight inches across the county with drifts reportedly up to seven feet tall in spots. The greatest snow accumulations occurred along and north of Highway 34 near the city of Yuma. Key impacts: blowing snow, snow packed roadways, heavy snow, and blizzard conditions.
Blizzard, Yuma County
- When
- December 13, 5:15 AM MST to 2:15 PM MST
- Where
- Yuma County forecast zone
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A strong low pressure system moved northeast over East-Central Colorado generating seven hours of blizzard conditions across Yuma County. There were numerous reports from the public, along with the Wray and Yuma AWOS stations, of visibilities dropping to between a quarter mile to zero miles. Winds were out of the west-northwest with gusts up to 48 mph. During the event, up to eight inches of snow fell with drifts reportedly up to seven feet tall in spots. Key impacts: blowing snow, snow packed roadways, heavy snow, and blizzard conditions.
Blizzard, Kit Carson County
- When
- December 13, 8:53 AM MST to 4:25 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
A strong low pressure system generated roughly 7.5 hours of blizzard conditions across Kit Carson County. Winds were out of the northwest with gusts up to 62 mph recorded. The strongest gust was observed via the Kit Carson County Airport ASOS station in Burlington, Colorado. The high winds were observed from 10:18 AM MT through 12:45 PM MT. The only damage reported from the high winds was a broken window in Flagler, Colorado. Visibility reductions ranged as low as one-quarter mile to near zero across the county. Snow amounts ranged from one to three inches. Key impacts: blowing snow, snow packed roadways, and blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, December 13, 20222 deaths · 16 injured · $1.7 million · EF3 · 3 events
- Cold in California, December 13 to 14, 20224 deaths · 1 event
- Tornadoes and Flash Flood in Louisiana, December 13 to 15, 202216 injured · $635,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 20223 injured · $4.4 million · EF2 · 49 events
- Tornadoes and Hail in Texas, December 13, 20229 injured · $236,000 · EF2 · 33 events
- Tornadoes and Flash Flood in Oklahoma, December 13, 2022$168,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Texas, December 13, 2022$85,000 · EF2 · 4 events
- Tornadoes in Louisiana, December 13, 2022$305,000 · EF1 · 2 events
- Blizzard and Heavy Snow in North Dakota, December 13 to 16, 202272 events
- Winter Storm and Heavy Snow in Minnesota, December 13 to 16, 202226 events
- Blizzard and Winter Storm in South Dakota, December 13 to 16, 202224 events
- Heavy Snow in North Dakota, December 13 to 16, 202222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070775, 1070762, 1070776.